Tornadoes · United States · New York · 2011
EF0 tornado, Franklin Spgs to Chuckery Corners, New York, July 26, 2011
From Franklin Spgs to Chuckery Corners, this EF0 tornado ran 1.0 miles across Oneida County on July 26, 2011, touching down at 12:55 PM EDT and reaching 125 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 26, 2011
- Touchdown
- 12:55 PM EDT (16:55 UTC)
- Lifted
- 12:56 PM EDT (16:56 UTC)
- On the ground
- 1 minutes
- Path length
- 1.0 miles (1.6 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Oneida County
- Touchdown point
- 43.050, -75.430
- Lift-off point
- 43.050, -75.410
- Record number
- 1107261055-01
What the Weather Service recorded
A trough of low pressure moved through the the region, with sufficient moisture to produce showers and thunderstorms across central New York. Some of the storms became severe, with reports of damaging winds and large hail. One thunderstorm produced two brief, weak tornado touchdowns.
A tornado briefly touched down just north of College Hill Road, about a mile west of the Hamilton College campus. Several trees were snapped off and one large tree was uprooted. The tornado lifted as it crossed College Hill Road before briefly touching down again just south in a field south of Crane Farm. Video submitted to the NWS via email and also posted by WKTV-TV in Utica helped aide in the determination of the tornado touchdown. ||The tornado continued on the ground before lifting near Peters Lane. Damage was still mostly toward the east, but the Kirkland Highway Supervisor confirmed that some of the brush in this area was pointing in the opposite direction.||The combination of eyewitness reports and video at the two damage locations helped aide in this confirmation. It appears that after these two brief touchdowns near college Hill Road, the tornado lifted up and did not touch down again until near Kellogg Street just east of Route 12.
A tornado briefly touched down along Kellogg Street, just west of State Route 12. Several large hardwood trees were either uprooted or snapped. The downed trees just on the north side of Kellogg Street were pointing toward the west to southwest, while the storm motion and most other damage were oriented toward the east.||As judged from the observed damage patterns and eyewitness accounts, the tornado appeared to be on the ground for a very short period of time, likely less than a minute.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the tornado touched down at Jul 26, 11:57 AM EDT, 58 minutes earlier.
Area forecast discussion, Jul 26, 11:57 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1157 AM EDT TUE JUL 26 2011 .SYNOPSIS... A REINFORCING TROUGH OF LOW PRESSURE WILL MOVE THROUGH TODAY. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. HIGH PRESSURE WILL BUILD IN FOR TUESDAY NIGHT AND WEDNESDAY...WITH FAIR WEATHER. THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL RETURN ON THURSDAY AS A WARM FRONT APPROACHES THE AREA. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED AS OF 12 NOON... WW 686 NOW IN EFFECT TIL 23Z...FOR ALL OF OUR CNTRL NY CNTYS...AS WELL AS THE NRN TIER OF PA. INSTAB/SHEAR COMBO...AS MENTIONED IN THE PREVIOUS DISCUSSION...WILL SUPPORT AT LEAST ISOLATED SVR TSRA. GIVEN CURRENT STM MOTION AND MOVEMENT OF THE UPPER-LVL WAVE...WE'LL BEGIN TO CLEAR CONVECTIVE ACTIVITY OUT OF THE REGION BY LATE AFTN (20-23Z). UPDATED AS OF 10 AM... VSBL SAT/RADAR LOOPS SHOW DEVELOPING CONVECTIVE BANDS FROM THE ADIRONDACKS...ACRS LK ONT...AND INTO PTNS OF WRN NY/SRN ONT ATTM...COINCIDENT WITH APPROACHING UPPER- LVL WAVE. MEANWHILE...DOWNSTREAM ACROSS MOST OF CENTRAL NY AND NORTHEAST PA...SKIES REMAIN MOSTLY CLEAR. GIVEN DAYTIME HEATING THROUGH EARLY AFTN...AND SOME HGT FALLS/COOLING ALOFT FROM THE ABOVE MENTIONED UPPER-LVL SYSTEM...OUR AMS SHOULD DESTABILIZE...LEADING TO SHRA/TSRA DEVELOPMENT...ESPECIALLY FROM THE TWIN TIERS NWD. THUS...WE'LL CONTINUE TO EMPLOY CHC POPS/SCTD WORDING THROUGH LATE AFTN. BASED ON 12Z SOUNDINGS/MODEL PROGS...ML CAPES OF 500-1000 CAN BE EXPECTED...ALG WITH GOOD VERT SHEAR (0-6 KM VALUES OF 40-50 KT). BASED ON THESE INDICES...STORMS MAY BECOME ORGANIZED IN NATURE...AND WE'LL HAVE TO MONITOR DEVELOPMENTS CLOSELY BY MIDDAY. AS FAR AS TEMPS GO THIS AFTN...925/850 MB TEMPS AT 12Z SUPPORT OUR FCST MAX READINGS FAIRLY WELL (UPPER 70S-MID 80S). && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... ONCE THIS TROUGH MOVES THROUGH BY LATE THIS AFTERNOON/EARLY EVENING, HIGH PRESSURE WILL BUILD IN. THIS HIGH PRESSURE WILL KEEP THE WEATHER QUIET THROUGH WEDNESDAY NIGHT. BY THURSDAY MORNING, A WARM FRONT WILL BEGIN TO MOVE INTO THE WESTERN ZONES. THIS WILL BRING OUR NEXT OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS. THIS FRONT WILL BE SLOW MOVING AND LOOKS TO POSSIBLY OCCLUDE BEFORE IT MAKES IT THROUGH THE AREA THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... 11 AM UPDATE...LONG TERM FORECAST DONE EARLY WITH THE SEVERE WEATHER THREAT. POPULATED WITH HPC GUIDANCE. FAIRLY QUIET LONG TERM PERIOD WITH A RAIN THREAT ENDING FRIDAY NIGHT...AND DRY WEATHER OVER THE WEEKEND. NEXT SHOT AT PRECIP COMES EARLY NEXT WEEK WITH A FRONT DROPPING THROUGH LATE TUESDAY/WEDNESDAY. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... HIGHLY VARIABLE FOG CONDITIONS AT KITH/KELM/KAVP WILL MIX OUT TO VFR AROUND 12Z. UPPER LEVEL TROF AND SFC COLD FRONT WILL PASS THROUGH THE REGION THIS AFTERNOON. MID LEVEL WARM LAYER MAY LIMITED INTENSITY OF CONVECTION. CONVECTION ALONG BOUNDARY EXPECTED TO ONLY BE SCATTERED BUT INCLUDED A 3 HOUR TEMPO GROUP AT ALL TERMINALS FOR MVFR SHOWERS WITH CB MENTIONED IN CLOUD GROUP TO IMPLY POTENTIAL FOR THUNDERSTORMS. GENERAL PERIOD FOR CONVECTION, 18Z-21Z BUT SLIGHTLY EARLIER AT KSYR AND LATER AT KAVP. AFTER FROPA VFR CONDITIONS WILL PREVAIL THROUGH 06Z FOLLOWED BY WRAP AROUND LOW LEVEL MOISTURE WITH MVFR CIGS LIKELY AT KRME/KITH/KBGM. SOUTHWEST WINDS AROUND 10 KNOTS THEN WESTERLY THIS AFTERNOON AT 10 KNOTS WITH GUSTS TO 20 KNOTS. LIGHT NORTHWEST AFTER SUNSET. OUTLOOK... WEDNESDAY AND THURSDAY ...GENERALLY VFR. MORNING IFR/MVFR FOG POSSIBLE AT KELM EACH DAY. SCT TSTM THUR AFTERNOON. THURSDAY NIGHT THROUGH SATURDAY...POSSIBLE MVFR IN SHOWERS AND THUNDERSTORMS. MORNING IFR/MVFR FOG POSSIBLE AT KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...SLI NEAR TERM...MLJ/SLI SHORT TERM...SLI/TAC LONG TERM...HEDEN AVIATION...RRM
Hazardous weather outlook, Jul 26, 12:00 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1200 PM EDT TUE JUL 26 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-048- 072-271600- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-PIKE-SOUTHERN WAYNE- 1200 PM EDT TUE JUL 26 2011 ...SEVERE THUNDERSTORM WATCH 686 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON FRIDAY MOST LOCATIONS WILL HAVE HIGH TEMPERATURES IN THE 90S... WITH THE HEAT INDEX REACHING NEAR 100 DEGREES. A HEAT ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ043-044-047-271600- WYOMING-LACKAWANNA-LUZERNE- 1200 PM EDT TUE JUL 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS OR HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON FRIDAY MOST LOCATIONS WILL HAVE HIGH TEMPERATURES IN THE 90S... WITH THE HEAT INDEX REACHING NEAR 100 DEGREES. A HEAT ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MJ
In the hours before
Special weather statement, Jul 26, 10:52 AM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1052 AM EDT TUE JUL 26 2011
NYZ009-036-037-261530-
MADISON NY-ONEIDA NY-
1052 AM EDT TUE JUL 26 2011
...STRONG THUNDERSTORM WILL AFFECT NORTHERN MADISON AND SOUTHERN
ONEIDA COUNTIES...
* AT 1047 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
GUSTY WINDS OF 40 TO 50 MPH...AND VERY HEAVY RAIN. THIS STORM WAS
LOCATED NEAR CANASTOTA...AND MOVING SOUTHEAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ONEIDA AT 1100 AM EDT...
KENWOOD AND SHERRILL AT 1105 AM EDT...
VERNON AND STOCKBRIDGE AT 1110 AM EDT...
VERNON CENTER AND STOCKBRIDGE AT 1115 AM EDT...
AUGUSTA AT 1120 AM EDT...
CLINTON AND ORISKANY FALLS AT 1125 AM EDT...
HUBBARD CORNERS AND WATERVILLE AT 1130 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4306 7521 4288 7520 4288 7521 4288 7524
4287 7525 4282 7524 4280 7525 4306 7591
4308 7591 4323 7582
MLJSpecial weather statement, Jul 26, 11:26 AM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1126 AM EDT TUE JUL 26 2011
NYZ036-037-046-261630-
MADISON NY-ONEIDA NY-OTSEGO NY-
1126 AM EDT TUE JUL 26 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OTSEGO...SOUTH
CENTRAL ONEIDA AND SOUTHEASTERN MADISON COUNTIES...
* AT 1121 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 50 MPH. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM CLAYVILLE TO WATERVILLE TO STOCKBRIDGE...AND
MOVING SOUTHEAST AT 30 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
WATERVILLE AT 1135 AM EDT...
STOCKWELL AT 1140 AM EDT...
NORTH BROOKFIELD AND BRIDGEWATER AT 1145 AM EDT...
UNADILLA FORKS AND BROOKFIELD AT 1155 AM EDT...
RICHFIELD SPRINGS AND LEONARDSVILLE AT NOON EDT...
SPRINGFIELD AT 1205 PM EDT...
EAST SPRINGFIELD AND EXETER CENTER AT 1210 PM EDT...
CHERRY VALLEY AND BURLINGTON AT 1215 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4269 7480 4266 7513 4301 7573 4303 7544
4309 7518 4305 7521 4286 7520 4287 7515
4290 7512 4291 7509 4283 7490 4289 7489
4290 7487 4277 7466 4274 7466
HEDENSpecial weather statement, Jul 26, 11:34 AM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1134 AM EDT TUE JUL 26 2011
NYZ036-037-046-261630-
MADISON NY-ONEIDA NY-OTSEGO NY-
1134 AM EDT TUE JUL 26 2011
...STRONG THUNDERSTORM NEAR CLAYVILLE AND WATERVILLE...
* AT 1129 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
STRONG WINDS TO 50 PMH. THIS STORM WAS LOCATED NEAR
WATERVILLE...AND MOVING EAST AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
HUBBARD CORNERS AND PARIS AT 1140 AM EDT...
CLAYVILLE AND SAUQUOIT AT 1145 AM EDT...
BRIDGEWATER AND UNADILLA FORKS AT 1150 AM EDT...
EXETER CENTER AT 1205 PM EDT...
RICHFIELD SPRINGS AT 1210 PM EDT...
SPRINGFIELD AT 1220 PM EDT...
EAST SPRINGFIELD AT 1225 PM EDT...
CHERRY VALLEY AT 1230 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4268 7479 4293 7556 4309 7546 4304 7521
4286 7520 4287 7515 4290 7512 4291 7509
4283 7492 4285 7489 4290 7488 4285 7469
HEDENLocal storm report, Jul 26, 12:25 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1225 PM EDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL 1 N CAYUGA 42.93N 76.73W
07/26/2011 M1.00 INCH CAYUGA NY PUBLIC
&&
EMGSpecial weather statement, Jul 26, 12:39 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT TUE JUL 26 2011
NYZ017-018-036-044-261745-
CAYUGA NY-CORTLAND NY-MADISON NY-ONONDAGA NY-
1239 PM EDT TUE JUL 26 2011
...STRONG THUNDERSTORM WILL AFFECT NORTHERN CORTLAND...SOUTHEASTERN
CAYUGA...SOUTHEASTERN ONONDAGA AND SOUTHWESTERN MADISON COUNTIES...
* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR TULLY...AND MOVING EAST
AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
KEENEY AT 1245 PM EDT...
DERUYTER AND CUYLER AT 1250 PM EDT...
SHEDS AT 1255 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4273 7582 4272 7589 4267 7589 4272 7649
4282 7646 4281 7625 4294 7578
MSELocal storm report, Jul 26, 12:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1247 PM EDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 2 SSE VIENNA 43.21N 75.70W
07/26/2011 E1.00 INCH ONEIDA NY PUBLIC
&&
EMGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Albany, NY (KALY), 12:00Z
4.9 hours before the tornado, 136 km from the path. July 26, 2011.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -57 J/kg
- Surface CAPE
- 13 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Griffiss AFB / Rome (RME), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Drum radar (KTYX), 81 km away, was scanning. The volume nearest the touchdown began at 16:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are
The other tornadoes of July 26, 2011
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.